Purpose: The syndrome of idiopathic hyperammonemia occurs in patients who have received high-dose cytoreductive therapy for the treatment of hematologic malignancy. It is characterized by abrupt alteration in mental status and respiratory alkalosis associated with markedly elevated plasma ammonium levels in the absence of any identifiable cause, and frequently results in intractable coma and death. Our goal was to survey clinical and pathologic manifestations of the disorder and discuss treatment options. Patients and methods: Plasma ammonium levels were measured in patients on the acute leukemia service or on the bone marrow transplant service at The Johns Hopkins Hospital, and a level more than twice normal was considered diagnostic of hyperammonemia. The syndrome was identified in nine patients; in eight, hyperammonemia occurred after administration of intensive cytoreductive therapy that resulted in profound leukopenia. The disorder occurred in the ninth patient two months after allogeneic bone marrow transplantation. Results: Three of the nine patients survived an episode of idiopathic hyperammonemia; one patient subsequently died of leukemia and one of recurrent idiopathic hyperammonemia. The one long-term survivor is currently alive and well without neurologic sequelae 250 days after autologous bone marrow transplantation. Conclusion: Because neurologic function can deteriorate rapidly, early recognition of this disorder and close monitoring of the patient's neurologic status are critical.